Reactions 1680, p148 - 2 Dec 2017
Gabapentin overdose and abuse
Hyponatraemia: case report
A 51-year-old man developed hyponatraemia following
gabapentin overdose, additionally he was also abusing
gabapentin prescribed for restless leg syndrome (off label use)
[route and time to reaction onset not stated].
The man was transferred to the behavioural care pavilion for
depression and anxiety. Before presentation, he was admitted
to ICU for gabapentin overdose (78g) over past 48 hours. He
was treated for hyponatraemia associated with gabapentin
overdose, which he was prescribed for restless leg syndrome.
Records provided by transferring facility stated that he had
been to hospital 32 times in past 8 months and had
10 hospitalisations, out of which eight were related to
overdose both intentional and unintentional. Prior to
admission he was treated with various medications including
gabapentin. He denied current use or abuse of opiods, alcohol
or benzodiazepine, but urine drug screen was positive for
opioids. It was discovered that in last several months, three
different doctors had prescribed gabapentin to him and he
transferred prescriptions between various pharmacies. He also
had a history of seizures related to overdose and withdrawal of
gabapentin. Prior to presentation to emergency department,
he reported of seizure activity and vomiting. During inpatient
treatment, he denied for cravings for any substance including
gabapentin, except tobacco.
During hospitalisation, the man was treated for anxiety and
depression and was discharged after 6 days. Additionally, his
psychiatric medications were adjusted and he was started on
naltrexone. Gabapentin treatment was stopped and for restless
leg syndrome, he was started on ropinirole.
Author comment: "The patient was treated for
hyponatremia related to gabapentin overdose prior to
transfer." "The following case reports a patient with
compulsive gabapentin abuse".
Banker K, et al. Compulsive gabapentin abuse despite lack of desirable effects: A
case report. Journal of Substance Use 22: 661-663, No. 6, 2 Nov 2017. Available
from: URL: http://doi.org/10.1080/14659891.2016.1271042 - USA
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved